Anticoagulation UK
2,419 members892 posts

Struggling after being taken off blood thinners

This is sure to be long. I'm a rambler. :)

I was diagnosed with a PE in March 2018 a week after I had a procedure done on my heart (combination of that + birth control created a perfect storm). That I am aware of, I never had a DVT, but it was simply a clot from my groin that found its way to my lung. I spent 7 months on Eliquis and have visited a hematologist to find I have no clotting disorders. Last week, I was taken off Eliquis. My hematologist felt like I had no need to be on baby aspirin or anything because I no longer have any risk factors (no longer on birth control, not overweight, no high cholesterol, no smoking, etc.).

I'm now dealing with the anxiety of my safety net being gone. I have had really horrible health anxiety after my heart issues (which started in 2016) and have become somewhat of a hypochondriac. I had my last dose of Eliquis on Friday and then Sunday I had what felt like some tightness in my outer hamstring in my left leg. It made me panic and I did take a baby aspirin. I started doing yoga again (after a 2 1/2 week break) and that seemed to ease the tightness greatly. Tuesday it was a little less sore and then yesterday (Weds) it was gone. Today I woke up with a little twinge of pain slightly above where the previous tightness was and it has about sent me into a spiral again. I don't have any swelling, discoloration, redness, hot to the touch, etc. It will slightly hurt (very low pain-wise) when I stand and after a few steps, it goes away. There is no pain when I'm sitting or have my feet up. It doesn't hurt every single time I stand up. I have been obsessively googling and researching and it isn't really helpful. It seems like most DVTs are in the calf. It seems like most with pain don't go away with rest or "walking it out". I feel like a crazy person. I have taken baby aspirin on Sunday, Monday, Tuesday, and today. I feel like I'm overreacting because it seems like a very superficial minimal pain.

Anyone else deal with this? Or perhaps those who had PEs without DVTs? How have you coped with being taken off blood thinners for a provoked PE?

11 Replies
oldestnewest

I have recently been taken off warfarin which I had been on almost 10 years. Initially I was terrified with all the what if scenarios. But dietarily you can do a lot to help you.

Try to cut back on sugar, dairy, and meat and replace any reduced portions with extra vegetables. This will have the effect of alkalinising the body which apparently reduces the risk of bad things occurring.

If you can manage without the drug you will feel more free.

I had a number of suspected PEs before starting warfarin, but over the years i have modified my diet and became more of a bleeding risk. So i strongly believe that you can have a diet that helps or one that hinders.

Reply

Just be aware that many green vegetables contain vitamin K which can (in huge quantities) thicken the blood.

When on warfarin one is often asked to cut these out but the advice in my case was to dose the diet, not diet the dose. As a vegetarian I would struggle without my veg/salad items

Reply

I don't eat spinach and broccoli but I do have blueberries and blackberries. My INR went down but they adjusted the dosage and it seems fine now. Out of interest I follow the Low Carb High Fat lifestyle and have never felt healthier (despite a bit of clot not yet dissolved!)

Reply

Morning,

I had a cvst in October 14. Took warfarin for 2 years and was terrified about not taking it but I got the consultant to write me a letter to explain in easy terms why I no longer need it and the potential risks of taking it beyond that time. It seemed to help me to be able to refer back any time I needed. I was advised to take daily 75 mg aspirin though. For that to be beneficial you do have to take it daily mind you.... And I often forget now...

I'm not sure of any reason Not to take daily aspirin.... Maybe ask? You can buy it over the counter.

I distracted myself with going to India for 6 weeks so I didn't think about it so much.

Hope you find something that works for you.

Reply

I have twinges in my hamstring now and agaain,and yes I often wonder if it's a dvt.I was in hospital to have an ablation last week and had the pain,my inr had tested at 1.5 the day before so I was concerned.The doctors gave me a thorough exam and came to the conclusion it wasn't a dvt.

I have had many a twinge,I put it down to muscle wastage,in other words,I'm not as fit as I used to be and get plenty of slight strains in all my muscles,especially after my multiple pe's,6 years ago.

Hope this helps.By the way,I'm still on sintrom,not a large dose,only 8/10grms a week

M

Reply

I have had tight hamstrings since I was 12, so I wouldn't be surprised if that's what it is. Plus my left side is tighter than ny right. A few days of yoga helped the first pain so I am hoping continuing with my regular routine (after 2 1/2 weeks off) will help. When I do a supine twist, my right side is fine but my left side gets tight to the point of almost being painful from knee to lower back. I did go to the doc and she said she believed it was muscle soreness since I did not have any signs of a clot and with it feeling better after rest or "walking it off", it def seems more muscle related. She did say if in a few days, I still felt worried, to call back and they could set up a doppler ultrasound to rule out a clot.

Reply

nice to have a good doc (mine is as well)

Reply

you must live in Spain! Noone else seems to have heard of sintrom. As far as I can gather it acts the same as warfarin i.e. on vitamin K. When my clot is fully dissolved I wouldn't mind staying on it for peace of mind but have to wait and see....

Reply

But staying on any drug may not be sensible idea either. All drugs have bad side effects too (damage to kidney /liver/other functions) and blood thinner is also a possible life risk too as if you have any kind of accident (cutting yourself or internal bruising) or required dental treatment you may have problems.

One of the reasons for switching to daily aspirin for me was to become less risky.... Worth a discussion

Reply

No,I said I came back to the uk last year after living In BG[Bulgaria] for 9 yrs.I had my multiple pe's back in 2012 and after emergency surgery I was put on sintrom,it's widely used throughout europe,made in Holland,I think...I stress,it is available here,I asked to be kept on it because it suited me,and the nhs duly said yep,no problem.

Some doctors have heard of it,some haven't,the pharmacist where I am,had heard of it but had never had a request for it...first for everything she said.

Reply

sorry didn't realise

Reply

You may also like...